• Español
  • Join Now
Book now. It's free!
Specialty
(i.e. Dermatologists)
Location

Is it normal to have some bumps on your skin after a cortisone shot?

Got a cortisone shot in my ankle and I noticed that there are some small bumps on the skin around where I got the shot. I also think the skin is a little paler in that spot. Is that a normal side effect or is it time to go back to the doctor's office?
Cortisone is a steroid that is often injected into joints to help reduce pain and swelling. This tends to work pretty well and there are rarely any significant side effects. However, in side effect that can occur from cortisone shots is that they can thin out the skin, especially if the shots are given repeatedly in the same location. This can lead to a pale spot on the skin or even a sunken or dimpled area of the skin. You can also develop some scarring at the site where the needle is inserted, which might cause a small raised bump. However, I am not sure what to make of multiple small bumps at the site. Therefore, I would recommend that you go to see your primary care doctor about the issue (or whichever doctor performed the injection), just so that they can take a look and make sure that there is no serious problem. Any joint injection is associated with a small risk of joint infection. Therefore if the skin overlying your ankle becomes swollen, warm, or red, those are serious warning signs of a potential infection and you would need to seek immediate evaluation by your doctor or in an emergency room.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.

Nearby Doctors

Other Doctors